Hail, Vernon
- When
- May 10, 12:38 PM CST
- Where
- Vernon County, 3 mi NE of Stoddard
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.700, -91.167
Dime to quarter size hail was reported by storm spotters and the public. Wind gusts estimated at 60 to 65 mph blew down several trees and large branches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Dime to quarter size hail was reported by storm spotters and the public. Wind gusts estimated at 60 to 65 mph blew down several trees and large branches. A feed mill was damaged in Bloomington (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 10, 10:53 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1153 AM CDT THU MAY 10 2001 ...SEVERE WEATHER THREAT APPEARS TO MAINLY HAIL THIS AFTERNOON AND POSSIBLY DAMAGING WINDS... LOOKING AT THE 12Z ETA...IT SHOWS DEW POINTS CLIMBING INTO THE LOWER 60S AND TEMPERATURES CLIMBING UP INTO THE 70S ACROSS THE AREA. THIS SEEMS REALLY REALISTIC CONSIDERING THE DEW POINTS ARE ALREADY HOVERING AROUND 60 AND THE TEMPERATURES ARE CURRENTLY RANGING FROM THE MIDDLE 60S TO AROUND 70. BY MODIFYING THE DECORAH SOUNDING TO 75 TEMPERATURE AND 63 DEW POINT GENERATES CAPES OF AROUND 2500 J/KG AND LIFTED INDICES AS LOW AS MINUS 7. WITH A WET BULB ZERO HEIGHT OF 10,200 FEET...PRIMARY THREAT APPEARS TO BE LARGE HAIL. THEY HAVE ALREADY HAD REPORTS OF NICKEL AND DIME SIZE HAIL IN POCAHONTAS COUNTY WHICH IS IN NORTHWEST IOWA. THIS CORRESPONDED TO VILS BETWEEN 55 AND 60. HOWEVER...WITH THE SHEAR INCREASING THIS AFTERNOON...STRONG WINDS COULD BE A POSSIBILITY LATER ON THIS AFTERNOON. THE MAIN FOCUS FOR THE CONVECTION WILL BE THE COLD FRONT WHICH IS SITUATED JUST WEST AND NORTH OF OUR AREA AND OUT FLOW BOUNDARIES FROM LAST NIGHTS CONVECTION. IN ADDITION...THE RUC 40 MODEL SHOWS A SURFACE LOW DEVELOPING NEAR DES MOINES THIS AFTERNOON AND THEN MOVES NORTHEAST. FINALLY...AN UPPER LEVEL VORT MAX OVER THE DAKOTAS WILL BE MOVING ACROSS THE AREA LATE THIS AFTERNOON AND EVENING. .LSE...NONE. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1007 AM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM LAKE CITY MN 1 INCH HAIL
05/09/01 WABASHA REPORTED BY THE PUBLIC.
BOYNEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1032 AM CDT THU MAY 10 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 5 S BELLECHESTER MN 1 INCH HAIL
05/09/01 WABASHA REPORTED BY THE PUBLIC
BOYNEIAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1107 AM CDT THU MAY 10 2001 HAZARD - THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. TIMING - THIS AFTERNOON AND EVENING. LOCATION - ALL OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND SOUTHWEST WISCONSIN. DISCUSSION - A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION THIS AFTERNOON AND EVENING. IN ADDITION...AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE UPPER MIDWEST THIS AFTERNOON. THESE TWO SYSTEMS WILL COMBINE TO PRODUCE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE AND THEY WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. SPOTTER INFORMATION - SPOTTER ACTIVATION WILL BE LIKELY NEEDED IN NORTHEAST IOWA THIS AFTERNOON...AND MAY BE$ NEEDED ELSEWHERE LATER IN THE DAY. BOYNE
IAZ008>011-018-019-029-030-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 PM CDT THU MAY 10 2001
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
THURSDAY AFTERNOON FOR THE FOLLOWING COUNTIES:
IN IOWA
CHICKASAW...FLOYD...WINNESHIEK...CLAYTON...FAYETTE...HOWARD...
ALLAMAKEE AND MITCHELL
INCLUDING THE CITIES OF...WEST UNION...WAUKON...NEW HAMPTON...
ELKADER...DECORAH AND CRESCO
NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO SHOW SHOWERS AND
THUNDERSTORMS OVER MITCHELL AND FLOYD COUNTIES. THESE SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE REMAINDER OF THE
AREA BETWEEN 130 PM AND 3 PM. CURRENTLY...THERE IS NO SEVERE WEATHER
ACROSS NORTHEAST IOWA...BUT CONDITIONS ARE STILL RIGHT FOR THE POSSIBLE
DEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON. PRIMARY THREAT STILL
LOOKS LIKE LARGE HAIL AND DAMAGING WINDS.
PERSONS IN THE WXATCH AREA ARE ENCOURAGED TO REVIEW SAFETY RULES AND
BE READY TO ACT QUICKLY SHOULD SEVERE WEATHER BE OBSERVED OR A
WARNING BE ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE
LATEST WEATHER INFORMATION.
BOYNEThe La Crosse radar (KARX), 14 km away, was scanning. The volume nearest the first event began at 18:43 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243046, 5243047, 5243048, 5243049, 5243050, 5243051, 5243052, 5243053, 5243054.